Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 8:25 PM CDT for Thomas County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 8:25 PM CDT (01:25 UTC)
- Expired
- May 18, 2018, 9:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:31 PM CDT | HAIL 1 | 4 N Colby, KS | |
| May 18, 8:40 PM CDT | FUNNEL CLOUD | Colby, KS | EMERGENCY MANAGER RECEIVED TWO REPORTS OF FUNNEL CLOUDS. ONE OVER THE TOWN AND JUST TO THE NORTHEAST OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
228
WUUS53 KGLD 190125
SVRGLD
KSC193-190200-
/O.NEW.KGLD.SV.W.0033.180519T0125Z-180519T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
825 PM CDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Thomas County in northwestern Kansas...
* Until 900 PM CDT
* At 825 PM CDT, a severe thunderstorm was located 7 miles north of
Colby, moving southeast at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Colby and Gem.
This includes Interstate 70 in Kansas between mile markers 54 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 10120 3956 10113 3956 10101 3951 10080
3929 10099
TIME...MOT...LOC 0125Z 288DEG 15KT 3949 10104
HAIL...2.00IN
WIND...70MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 18, 7:21 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 7:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 5 NE PARK 39.16N 100.30W
05/18/2018 SHERIDAN KS STORM CHASER
LANDSPOUT
&&
BWARRENLocal storm report, May 18, 8:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL HERNDON 39.91N 100.79W
05/18/2018 M1.50 INCH RAWLINS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HERNDON 39.91N 100.79W
05/18/2018 RAWLINS KS FIRE DEPT/RESCUE
THIS IS TO CLARIFY AN EARLIER REPORT. THE WATER IN THE
BUILDING IS 4 INCHES DEEP.
&&
MBULLERLocal storm report, May 18, 8:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 4 W QUINTER 39.07N 100.31W
05/18/2018 E2.75 INCH GOVE KS PUBLIC
MILE MARKER 103 ON I70.
&&
BWARRENLocal storm report, May 18, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL OBERLIN 39.82N 100.53W
05/18/2018 E2.00 INCH DECATUR KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 11 WNW THE MONUMENT ROC 38.81N 100.97W
05/18/2018 M1.50 INCH LOGAN KS STORM CHASER
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:28 PM CDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 7:31 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 7:49 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 7:56 PM CDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 7:57 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 8:44 PM CDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 9:06 PM CDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 9:21 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 9:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 10:22 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | GLD | Sherman | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.